The Side Effects of Taking Too Many Antacids
If you have heartburn a lot and pop antacids like candy, be careful. It's fine every once in a while, but there are some side effects you can experience if you overdo it and take too many.
- Food poisoning. The main job of stomach acid is to help digest food and it also kills bacteria before it gets to your gut. Too many antacids and there won't be enough acid left in your stomach to protect you.
- Fatigue. A lot of heartburn meds contain calcium carbonate or sodium bicarbonate, which can slow down your breathing.
- Muscle twitching. Too much calcium, magnesium and phosphorus cause it and your muscles can also end up feeling weak or tender if you take too many antacids.
- Kidney stones. High amounts of calcium can also cause something called milk-alkali syndrome where you end up with calcium deposits in your kidneys, or even your lungs. It's reversible if you stop taking them.
- Constipation. Again, it's caused by high amounts of calcium. At the other end of the spectrum: high amounts of magnesium can cause diarrhea.
Read more at Delish.